UMEM Educational Pearls

Category: Cardiology

Title: Herbal products and cardiovascular effects

Keywords: herbal, warfarin, adverse drug effects, drug effects, drug side effects, bleeding (PubMed Search)

Posted: 2/21/2010 by Amal Mattu, MD (Updated: 1/26/2022)
Click here to contact Amal Mattu, MD

Many cardiac patients take warfarin...no surprise.
Many patients use herbal supplements...no surprise.
Many herbal supplements can produce increased bleeding risk with warfarin, and some produce decreased effects of warfarin...that may be a bit of a surprise. Here's a few that are worth knowing:

Herbals that increase the bleeding risk of warfarin: alfalfa, angelica (dong quai), bilberry, fenugreek, garlic, ginger, and ginkgo

Herbals that decrease the effect of warfarin: ginseng, green tea

In addition to asking your patients about their prescription medications, specifically ask your patients if they take herbal supplements, over-the-counter products, or green tea (since many patients don't consider green tea to be either an herbal supplement)...especially if the patient takes warfarin. You just might diagnose or prevent a disastrous bleeding complication.

[Tachjian A, Maria V, Jahangir A. Use of herbal products and potential interactions in patients with cardiovascular diseases. J Am Coll Cardiol 2010;55:515-525.]